Alert archive / Colorado / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 243, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 10, 2013, 5:45 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2013, 5:45 PM MDT (23:45 UTC)
- Expired
- Jul 10, 2013, 6:45 PM MDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 1:29 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 5:28 PM MDT, 17 minutes earlier.
Area forecast discussion, Jul 10, 5:28 PM MDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 528 PM MDT WED JUL 10 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 204 PM MDT WED JUL 10 2013 A RIDGE WILL RESIDE OVER THE ROCKIES/HIGH PLAINS TONIGHT AND THURSDAY. A SURFACE HIGH WILL SHIFT EAST ON THURSDAY WITH A TROUGH IN EASTERN COLORADO. A SHORTWAVE WILL COME THROUGH THE FLOW TONIGHT CAUSING STORMS TO INITIATE ALONG THE FRONTAL BOUNDARY IN EASTERN COLORADO. THERE WILL BE FROM 1500 TO 2000 J/KG OF CAPE NEAR THE FRONT THIS EVENING. THERE WILL ALSO BE 35 TO 40 KTS OF SHEAR SO WOULD EXPECT SEVERE THUNDERSTORMS. PLAN TO GO WITH CHANCE POPS FOR THIS EVENING. STORMS WILL INITIATE AGAIN THURSDAY AFTERNOON NEAR THE FRONT IN EASTERN COLORADO AND DRIFT EAST INTO THE FA. PLAN TO GO WITH A SLIGHT CHANCE OVER WESTERN PORTIONS OF EASTERN COLORADO. OTHERWISE SUBSIDENCE SHOULD CONTINUE OVER THE REST OF THE FA THURSDAY AFTERNOON. CURRENT VISIBLE SATELLITE SHOWING CONVECTIVE DEVELOPMENT MOVING EAST FROM THE FRONT RANGE OF COLORADO. ANOTHER AREA OF DEVELOPMENT IS OCCURRING OVER THE SOUTHERN FA NEAR WICHITA/GREELEY COUNTIES. SPC HAS ISSUED SEVERE THUNDERSTORM WATCH 408 UNTIL 03Z FOR THE WESTERN PORTION OF THE FA. MIN TEMPERATURES TONIGHT WILL COOL TO THE MID/UPPER 60S. MAX TEMPERATURES THURSDAY WILL BE IN THE MID 90S. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 204 PM MDT WED JUL 10 2013 THE UPPER RIDGE AXIS PUSHES EAST ACROSS THE NORTHERN HIGH PLAINS WHILE THE REMAINDER OF THE HIGH PRESSURE CENTER REMAINS ANCHORED OVER THE CENTRAL AND SOUTHERN HIGH PLAINS THROUGH THE WEEKEND. THIS EFFECTIVELY STRETCHES AND EXPANDS THE HIGH PRESSURE AREA ALOFT ACROSS THE CENTRAL UNITED STATES AND PRODUCES A WEAK UPPER FLOW REGIME THROUGH THE MIDDLE OF NEXT WEEK. EXPECT HOT TEMPERATURES TO CONTINUE ACROSS THE FORECAST AREA INTO THE WEEKEND WITH HIGHS MOSTLY IN THE MID 90S TO LOWER 100S. THE SURFACE HIGH PRESSURE AREA MOVING EAST OF THE REGION REMAINS OVER THE MISSISSIPPI VALLEY AND EASTERN PLAINS REGION WHILE A WEAK BUT PERSISTENT LEE TROUGH IS ESTABLISHED THAT EXTENDS FROM THE DAKOTAS INTO SOUTHEAST COLORADO. THIS SETS UP A NEAR SURFACE CONVERGENT ZONE THAT EXTENDS FROM NORTHEAST COLORADO INTO WESTERN NEBRASKA. MAINLY DIURNALLY DRIVEN THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE END OF THE WEEK AND INTO THE WEEKEND THAT WILL DEVELOP OVER THE HIGHER TERRAIN OF COLORADO AND WYOMING THAT WILL DRIFT INTO FAR EASTERN COLORADO AND EXTREME SOUTHWEST NEBRASKA BEFORE DIMINISHING EACH EVENING. HAVE KEPT AT LEAST A MENTION OF ISOLATED THUNDERSTORMS ACROSS THE FAR WESTERN PORTION OF THE FORECAST AREA EACH DAY THROUGH SUNDAY. HAVE KEPT NEXT WEEK DRY AS A RESULT OF THE HIGH PRESSURE ALOFT EXPANDING ACROSS THE CENTRAL HIGH PLAINS ALONG WITH KEEPING TEMPERATURES VERY WARM. DID NOT STRAY FAR FROM THE LONG TERM INITIALIZATION...BUT AM CONCERNED IT MAY NOT BE WARM ENOUGH WITH THE DRY CONDITIONS AND THE LARGE HIGH PRESSURE AREA IN PLACE ALONG WITH THE PERSISTENT SOUTHERLY NEAR SURFACE FLOW ACROSS THE CENTRAL HIGH PLAINS REGION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 528 PM MDT WED JUL 10 2013 A LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED ACROSS CENTRAL COLORADO AND WILL PROGRESS ACROSS THE REGION THIS EVENING. HAVE PREVAILED THUNDERSTORMS AT KGLD AS THIS SITE HAS THE BEST CHANCE OF RECEIVING THUNDERSTORMS. THERE COULD BE SOME STRONGER WEST WINDS...30-40 KTS OR GREATER...WITH THESE STORMS SO WILL MONITOR SURROUNDING SITES AS THE STORMS MOVE ACROSS EAST COLORADO BEFORE PLACING THESE GUSTS IN A TAF AMENDMENT. MENTIONED VCTS AT KMCK SINCE THERE ARE SOME CONCERNS ON WHETHER OR NOT THE LINE WILL MAKE IT TO KMCK. GUSTY SOUTHEAST WINDS SHOULD RELAX LATER THIS EVENING BEFORE BECOMING GUSTY AGAIN LATE TOMORROW MORNING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...FS LONG TERM...LOCKHART AVIATION...RRH
Hazardous weather outlook, Jul 10, 10:53 AM MDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1053 AM MDT WED JUL 10 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111345- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1053 AM MDT WED JUL 10 2013 /1153 AM CDT WED JUL 10 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WEST OF A LINE FROM GOVE KANSAS TO BENKELMAN NEBRASKA. STORMS SHOULD DEVELOP BY MID AFTERNOON IN EASTERN COLORADO AND MOVE SLOWLY EAST INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND. SOME LOCALLY HEAVY RAIN IS ALSO POSSIBLE. OTHER ONGOING THUNDERSTORMS WILL INTENSIFY THIS AFTERNOON EAST OF THE BENKELMAN TO GOVE LINE. AN ISOLATED STORM OR TWO MAY ALSO PRODUCE LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FROM THURSDAY THROUGH MONDAY. AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 10, 2:59 PM MDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT WED JUL 10 2013
KSZ041-102130-
GREELEY-
259 PM MDT WED JUL 10 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...
AT 258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES WEST OF HORACE...MOVING EAST AT 10 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3846 10205 3862 10205 3865 10205 3865 10179
3843 10181
TIME...MOT...LOC 2059Z 274DEG 9KT 3855 10203
THEDESpecial weather statement, Jul 10, 3:14 PM MDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
314 PM MDT WED JUL 10 2013
KSZ041-102145-
GREELEY-
314 PM MDT WED JUL 10 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...
AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HORACE...MOVING EAST AT 25
MPH.
LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
HORACE BY 335 PM MDT...
TRIBUNE BY 340 PM MDT...
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3831 10205 3849 10205 3850 10205 3850 10156
3828 10158
TIME...MOT...LOC 2115Z 272DEG 24KT 3840 10196
THEDESpecial weather statement, Jul 10, 3:42 PM MDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
342 PM MDT WED JUL 10 2013
KSZ041-102215-
GREELEY-
342 PM MDT WED JUL 10 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...
AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HORACE...MOVING SOUTHEAST
AT 5 MPH.
PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH AND VERY HEAVY RAINFALL
ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3830 10205 3844 10205 3844 10194 3826 10183
3826 10204
TIME...MOT...LOC 2142Z 318DEG 6KT 3836 10196
THEDESpecial weather statement, Jul 10, 4:42 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT WED JUL 10 2013
COZ091-102315-
KIT CARSON COUNTY-
442 PM MDT WED JUL 10 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF THURMAN...OR 21 MILES
NORTHWEST OF FLAGLER...MOVING EAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3956 10316 3957 10315 3957 10303 3942 10305
3942 10306 3937 10307 3938 10316 3944 10316
TIME...MOT...LOC 2243Z 277DEG 12KT 3950 10332
THEDEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:13 PM MDT | Special Weather Statement | GLD | Norton | 32 min |
| Jul 9, 6:26 PM MDT | Special Weather Statement | GLD | Norton | 34 min |
| Jul 9, 6:55 PM MDT | Special Weather Statement | GLD | Norton | 35 min |
| Jul 9, 7:21 PM MDT | Severe Thunderstorm Warning | GLD | Norton | 54 min |
| Jul 9, 7:40 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 50 min |
| Jul 10, 12:39 AM MDT | Special Weather Statement | GLD | Rawlins | 21 min |
| Jul 10, 1:08 AM MDT | Special Weather Statement | GLD | Decatur, Rawlins | 37 min |
| Jul 10, 1:51 AM MDT | Special Weather Statement | GLD | Decatur, Norton | 24 min |
| Jul 10, 2:20 AM MDT | Special Weather Statement | GLD | Norton | 25 min |
| Jul 10, 2:52 AM MDT | Special Weather Statement | GLD | Norton | 23 min |
| Jul 10, 5:17 AM MDT | Special Weather Statement | GLD | Sherman | 28 min |
| Jul 10, 2:59 PM MDT | Special Weather Statement | GLD | Greeley | 31 min |
| Jul 10, 3:14 PM MDT | Special Weather Statement | GLD | Greeley | 31 min |
| Jul 10, 3:42 PM MDT | Special Weather Statement | GLD | Greeley | 33 min |
| Jul 10, 3:50 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 55 min |
| Jul 9, 10:32 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 58 min |
| Jul 10, 4:42 PM MDT | Special Weather Statement | GLD | Kit Carson | 33 min |
| Jul 10, 4:58 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.